Ask Dr. Lisa: Should I Stop Using Benadryl to Help Me Sleep?

Ask Dr. Lisa

In each edition of Ask Dr. Lisa, our medical sleep expert, Dr. Lisa Shives, answers questions from our visitors who need help sleeping better.  In this edition, Dr. Shives answers a question from a man who is using a common medication every night to help him get to sleep.

Joe Sperry asks:
I’ve been using Benadryl as a sleep aid for years. How unhealthy or serious of an issue is this? I’m 31 yrs 125 pds and I take 150 to 300mg a night, usually not all at once. I think I’m addicted but websites say it’s only psychosomatic?

Dr. Lisa says:
Benadryl, the brand name for the drug diphenhydramine, is one of a class of drugs called antihistamines that are designed to relieve symptoms of allergies and the common cold. It is not a sleep aid, although many people use it for that purpose. One of diphenhydramine’s side effects is sleepiness, but other side effects include dizziness, nausea, vomiting, loss of appetite, constipation, increased chest congestion, headache, muscle weakness, and nervousness.

 A number of things concern me about how you are using this drug. First, you are taking much more than you should, even if you’re using it for the purpose for which it’s intended. The maximum recommended dose is 50 mg every four to six hours. You say you are taking upwards of six times that amount, but you also say you don’t take it all at once. This makes me suspect that you’re waking up in the middle of the night and then taking another dose to get back to sleep.

 Additionally, I’m concerned that you’ve been taking this drug every day for years. I don’t have a problem with someone occasionally taking Benadryl as a sleep aid. However, even actual over-the-counter sleep aids shouldn’t be taken every night. Those who take diphenhydramine for extended periods of time may experience low blood pressure and heart palpitations. Some people have a paradoxical reaction to drugs, meaning the drug has the opposite effect, and this often the case with diphenhydramine. Also, if you continue to take the drug every night you may physically need more and more of it to receive the desired result. You may have already noticed this. Finally, there is also the potential of a psychological addiction, meaning that you’ve been using this crutch for so long that you no longer know how to go to sleep without it.

 My recommendation is that see your family physician or to discuss your sleep problems, your overall health and how to taper off the diphenhydramine. Given how much you are taking and for such a long time, I don’t recommend that you stop it cold turkey but should slowly decrease the amount over a 1-2 week period. Your doctor may recommend a visit to a sleep specialist who can help you get to the root of why you started taking diphenhydramine in the first place, and discuss how you can learn to sleep naturally.

Dr. Shives works with SleepBetter.org to provide a medical view of sleep issues. She is one of only a few practitioners with a fellowship in Sleep Medicine in addition to board certification by both the American Board of Internal Medicine and the American Board of Sleep Medicine.

Learn more about Dr. Lisa Shives by clicking here.

comments powered by Disqus